Alert archive / Rhode Island / Areal Flood Warnings in 2008
Areal Flood Warning 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this areal flood warning at Aug 11, 2008, 10:06 AM EDT for Kent County, Washington County, Rhode Island. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2008, 10:06 AM EDT (14:06 UTC)
- Expired
- Aug 11, 2008, 4:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kent County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 61 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Aug 11, 8:21 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 11, 8:21 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TAUNTON MA 821 AM EDT MON AUG 11 2008 .SYNOPSIS... AN UPPER LEVEL LOW OVER SOUTHERN ONTARIO WILL CONTINUE TO PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH EARLY TUESDAY AS IT TRACKS SOUTH OF NEW ENGLAND. DRIER CONDITIONS SHOULD RETURN FOR MID TO LATE WEEK. && .NEAR TERM /UNTIL 3 PM THIS AFTERNOON/... SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO BLOSSON OVER RHODE ISLAND AS WELL AS THE WATERS SOUTH OF THE SOUTH COAST. THIS TREND WILL LIKELY CONTINUE AND SPREAD NORTHWARD AS THE MORNING/EARLY AFTERNOON PROGRESSES AS THE UPPER LOW APPROACHES. THE MAIN THREAT WITH THE SHOWERS AND STORMS TODAY WILL BE TORRENTIAL RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING. IF ENOUGH SURFACE HEATING CAN DEVELOP...THIS MAY COMBINE WITH THE COOL TEMPS ALOFT TO PRODUCE ENOUGH INSTABILTY FOR STRONG ENOUGH UPDRAFTS CAPABLE OF PRODUCING MARGINALLY SVR HAIL. ADDITIONALLY...A VERY LOW PROBABILITY FOR AN ISOLD TORNADO OR WATERSPOUT COULD EXIST TODAY...MAINLY ACROSS RI AND SE MASS...OWING TO LOW LEVEL ESE WINDS /ENHANCING LOW LEVEL SHEAR/ AND LOW LCL HEIGHTS. HOWEVER...THIS IS LIKELY CONTINGIENT ON BETTER SURFACE HEATING THAN WE ARE CURRENTLY SEEING. AGAIN...VERY LOW PROBABILITY. && .SHORT TERM /3 PM THIS AFTERNOON THROUGH 6 PM TUESDAY/... CONTG ESSENTIAL PRIME HAZARD RISK OF FLOODING AS WRITTEN IN THE NEAR TERM INTO THIS EVENING. THE EMPHASIS OF FLOODING MAY SHIFT INTO THE LWM-BOS REGION DURING THE NIGHT...HIGHLY UNSTABLE NOSE OF NE JET/CNV AND SLOW MOVING IF THE COOL POOL INDEED CAN LIGHT UP CONVECTION IN THIS AREA DURING THE NIGHT. TUESDAY...UNSURE IF ANY LEFTOVER EARLY CONVECTION BUT A GENERAL WIND SHIFT TO WNW SHOULD ALLOW FOR SOME HEATING AND STILL UNSTABLE PATTERN AND LIKELIHOOD OF AFTN CONVECTION WITH A FEW HAILERS AND G35KTS POSSIBLE. TEMPS/SKY/WINDS DERIVED AS LISTED IN THE NEAR TERM. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... 00Z MODEL SUITE CONTINUES TO ADVERTISE A GRADUAL PATTER CHANGE OVER THE 5-7 DAYS AS PERSISTENT TROFFING OVER THE NORTHEASTERN US GETS REPLACED BY A BUILDING RIDGE NEXT WEEKEND INTO EARLY NEXT WEEK. OVERALL...THE EXTENDED PORTION OF THE FORECAST DOES NOT LOOK AS WET AS IT HAS BEEN OVER THE LAST SEVERAL DAYS. DRY WX TUES NIGHT IS FOLLOWED BY A MOSTLY DRY WEDNESDAY...ALTHOUGH THERE COULD BE SOME ISOLD/SCT SHOWERS AND THUNDERSTORMS AS MID LEVELS REMAIN RELATIVELY COOL WITH CYCLONIC FLOW PERSISTING. FOR THURSDAY...UPPER TROUGH OVER THE LAKES MEANDERS CLOSER TO NEW ENGLAND. THEREFORE...THERE MAY BE SOME MORE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE 00Z ECMWF CAME IN QUITE POTENT FOR THURSDAY...IE...A VERY ROBUST SOUTHERN STREAM WAVE ACTS TO SPIN UP A RATHER STRONG SUMMERTIME NOREASTER ALONG THE MID ATLC COAST WHICH MOVES NORTHEASTWARD AND DOUSES SOUTHEAST NEW ENGLAND WITH HEAVY RAINS AND GUSTY WINDS. NOT READY TO BUY THIS SOLUTION AS IT IS A FAIRLY DRASTIC CHANGE FROM PREVIOUS RUNS. THE CURRENT THINKING IS THAT THE RESULT WILL BE MORE LIKE THE 00Z GFS AND 12Z ECMWF SOLUTIONS...IE...A FLATTER SOUTHERN STREAM WAVE THAT DRIVES SFC LOPRES OUT TO SEA. PERHAPS THE ECMWF WILL SAVE IT/S 00Z SOLUTION AND BRING IT BACK IN DECEMBER. WOULD BE NICE TO SEE THEN... THEREAFTER...THE MODELS ARE AT ODDS WITH EACH OTHER ON HOW MUCH THE RIDGE IN THE EAST BUILDS. WILL STRAY AWAY FROM THE 00Z ECMWF FOR NOW. HOWEVER...GIVEN THE PERSISTENCE OF THE UPPER TROFFING IN THE NERN US THE LAST SEVERAL WEEKS...WOULDN/T BE SURPRISED IF THE RIDGING ADVERTISED BY THE GFS IS A BIT TOO STRONG/PREMATURE. IN ANY EVENT...CHANCY POPS FOR SHOWERS/TSTMS FOR THE LATTER PORTION OF THE EXTENDED WITH WARMER AND MORE HUMID CONDITIONS. OVERALL...TEMPS IN THE EXTENDED WILL LIKELY MOVE BACK TOWARD NORMAL LEVELS. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... GENERAL IFR CONDS WITH PATCHY LIFR SHOULD TEMPORARILY IMPROVE A CATEGORY OR 2 DURING MIDDAY BUT DEGRADE RIGHT BACK TO WDSPRD IFR/LIFR LATE TODAY. SCT TSTMS. NAM MOS GUIDANCE WAS A LITTLE BETTER EARLY THIS MORNING THAN THE GFS MOS GUIDANCE ON CIGS. SAW THIS ABOUT A WEEK AGO TOO. TUE...BECOMING VFR WITH SCT AFTN TSTMS EEN-ORH-PYM EWD. OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY... PERIODS OF MVFR CONDITIONS ARE LIKELY WEDNESDAY THROUGH FRIDAY...BUT VFR CONDITIONS ARE EXPECTED FOR THE MOST PART. && .MARINE... POTENTIAL FOR SCATTERED STRONG STORMS TODAY S COAST WITH THUNDER RISK SHIFTING TO THE E MASS WATERS THIS AFTN. A TSTM POSSIBLE TUE AFTN PYM TO THE MERR RVR. OTHERWISE WINDS AND SEAS PROBABLY BELOW SCA INTO TUE. INCREASING SE FLOW MAY BRING SEAS CLOSE TO 5 FT ON OUTER SE WATERS THIS AFTERNOON. OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY... GENERALLY TRANQUIL CONDITIONS ARE EXPECTED DURING THE LONGER TERM PORTION OF THE FORECAST. HOWEVER...WILL HAVE TO WATCH AND SEE HOW CLOSE LOW PRESSURE GETS TO THE COAST WHILE MOVING NORTHEASTWARD WELL SOUTHEAST OF NANTUCKET THURSDAY. THIS COULD RESULT IN SMALL CRAFT CONDITIONS THEN...ESPECIALLY ON THE OUTER WATERS. && .HYDROLOGY... FF POTENTIAL TODAY ALONG AND S OF A CEF-OWD LINE. ALTHOUGH PRECIPITABLE WATER VALUES ARE NOT ESPECIALLY HIGH...MAINLY AROUND 1.4 INCHES...LARGER SCALE PATTERN OF ANOMALOUS CLOSED LOW IS FAVORABLE FOR AN INCREASED LOCALIZED FLASH FLOOD POTENTIAL TODAY AND EARLY TONIGHT. URBAN AND POOR DRAINAGE FLOODING CAN BE EXPECTED IN AREAS OF HEAVIER RAIN. FLOOD ADVISORIES IN MY ESTIMATION ALMOST CERTAIN TO BE REISSUED AND EXTENDED/ EXPANDED WITH EITHER A FLOOD OR FF WATCH POSSIBLE MIDDAY AS CONVECTION EVOLVES. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...DRAG/EKSTER/JWD NEAR TERM...EKSTER /UPDATED AT 816 AM/ SHORT TERM...DRAG LONG TERM...EKSTER AVIATION...DRAG/EKSTER MARINE...DRAG/EKSTER
Hazardous weather outlook, Aug 11, 4:32 AM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 432 AM EDT MON AUG 11 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-120845- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 432 AM EDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. FLOOD ADVISORY OR ISOLATED SMALL SCALE FLASH FLOODING /SEVERAL COMMUNITIES/ EXPECTED AS ISOLATED THUNDERSTORMS THIS MORNING BECOME MORE NUMEROUS THIS AFTERNOON AND ARE SLOW MOVING. MOST FAVORED REGION FOR FLOODING RAINS...URBAN CENTERS AND HILLY TERRAIN...EXTENDS FROM THE EAST SLOPES OF THE BERKSHIRES EAST SOUTHEASTWARD ACROSS HARTFORD SPRINGFIELD TO THE STATE OF RHODE ISLAND AND INTERIOR SOUTHEAST MASSACHUSETTS AS WELL AS THE WORCESTER HILLS. POWER OUTAGES FROM LIGHTNING STRIKES ARE LIKELY THIS AFTERNOON. THERE SHOULD BE REPORTS OF HAIL THIS AFTERNOON AND POSSIBLY ISOLATED DAMAGING WIND GUSTS IN THE FLOOD PRODUCING THUNDERSTORM REGION. SHOWERS OF VERY HEAVY FLOOD PRODUCING RAIN WITH ISOLATED THUNDER MAY CONTINUE WELL INTO THE NIGHT...MAINLY EASTERN MASSACHUSETTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE LIKELY TUESDAY AFTERNOON...MAINLY THE MONADNOCKS AND WORCESTER HILLS TO NORTHERN RHODE ISLAND AND EASTERN MASSACHUSETTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN NOON AND 8 PM TODAY. ANZ230>237-250-254-255-120845- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 432 AM EDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS IN THE SOUTH COASTAL WATERS EARLY THIS MORNING MAY BECOME MORE NUMEROUS THIS AFTERNOON...SEVERAL WITH POTENTIAL TO PRODUCE WIND GUSTS TO 35 KNOTS...FREQUENT LIGHTNING AND HAIL. THE RISK OF THUNDERSTORMS SHOULD LIFT NORTHWARD INTO THE EASTERN MASSACHUSETTS WATERS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON IN THE EASTERN MASSACHUSETTS COASTAL WATERS FROM PLYMOUTH NORTHWARD AND POSSIBLY NARRAGANSETT AND CAPE COD BAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DRAG
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:16 AM EDT | Areal Flood Advisory | BOX | Hampden, Norfolk, Worcester | 5 hr |
| Aug 11, 8:08 AM EDT | Special Marine Warning | BOX | 22 min | |
| Aug 11, 9:57 AM EDT | Special Marine Warning | BOX | 33 min | |
| Aug 11, 10:30 AM EDT | Special Marine Warning | BOX | 30 min | |
| Aug 11, 10:55 AM EDT | Areal Flood Advisory | BOX | Bristol, Plymouth | 3 hr |
| Aug 11, 11:47 AM EDT | Special Marine Warning | BOX | 58 min | |
| Aug 11, 11:56 AM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 34 min |
| Aug 11, 12:00 PM EDT | Areal Flood Advisory | BOX | Bristol, Norfolk, Plymouth | 3 hr |
| Aug 11, 1:14 PM EDT | Flash Flood Watch | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 15 min |
| Aug 11, 1:34 PM EDT | Flash Flood Watch | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 8 hr |
| Aug 11, 2:22 PM EDT | Areal Flood Advisory | BOX | Bristol | 3 hr |
| Aug 11, 4:22 PM EDT | Special Marine Warning | BOX | 53 min | |
| Aug 11, 4:32 PM EDT | Areal Flood Advisory | BOX | Hampden, Hampshire | 3 hr |
| Aug 11, 4:52 PM EDT | Flash Flood Warning | BOX | Franklin, Hampden, Hampshire | 23 min |
| Aug 11, 5:11 PM EDT | Special Marine Warning | BOX | 64 min | |
| Aug 11, 5:46 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampden, Hampshire | 3 hr |
| Aug 11, 6:39 PM EDT | Areal Flood Advisory | BOX | Barnstable, Bristol, Dukes, Plymouth | 3 hr |
| Aug 11, 7:31 AM EDT | Areal Flood Advisory | BOX | Kent, Washington | 3 hr |
| Aug 11, 5:16 PM EDT | Flash Flood Warning | BOX | Kent, Providence, Washington | 119 min |
| Aug 11, 4:09 PM EDT | Areal Flood Advisory | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 3 hr |
Nearby
Areal Flood Warnings in Rhode Island, 2008Every areal flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.